Alert archive / Alabama / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 23, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 28, 2021, 3:58 AM CDT for 4 counties in Alabama. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2021, 3:58 AM CDT (08:58 UTC)
- Expired
- Mar 28, 2021, 4:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:02 AM CDT | TSTM WND GST 51 | 4 Wnw Mooresville, AL | AT PRYOR FIELD IN DECATUR. |
| Mar 28, 4:09 AM CDT | TSTM WND DMG | 3 Wnw Huntsville, AL | AT LEAST 3 TO 5 TREES WERE UPROOTED OR BLOWN DOWN IN THE SHERWOOD PARK COMMUNITY NEAR HERMITAGE WOOD ROAD. THE TOP OF ONE TREE WAS SNAPPED OFF 8 TO 10 FEET UP FROM ITS BASE ON GREENDALE DRIVE NW IN THIS NEIGHBORHOOD. |
| Mar 28, 4:17 AM CDT | TSTM WND DMG | 2 Ssw Moores Mill, AL | TWITTER REPORT OF A ROOF BLOWN OFF OF AN UNSPECIFIED BUILDING IN MOORES MILL. TIME ESTIMATED BY RADAR. |
| Mar 28, 4:17 AM CDT | TSTM WND DMG | 3 Nne Huntsville, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 NNE HUNTSVILLE. CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 NNE HUNTSVILLE. A TREE WAS KNOCKED DOWN ONTO PULASKI PIKE BETWEEN MALLORY DRIVE AND GUS GRISSOM DRIVE. |
| Mar 28, 4:19 AM CDT | TSTM WND DMG | 4 Sse Moores Mill, AL | A FENCE WAS DAMAGED IN THE MT. CARMEL COMMUNITY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 11:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
641
WUUS54 KHUN 280858
SVRHUN
ALC071-083-089-103-280945-
/O.NEW.KHUN.SV.W.0023.210328T0858Z-210328T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
358 AM CDT Sun Mar 28 2021
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
West central Jackson County in northeastern Alabama...
Madison County in north central Alabama...
Southeastern Limestone County in north central Alabama...
Central Morgan County in north central Alabama...
* Until 445 AM CDT.
* At 358 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Harvest to near Decatur to 6
miles northwest of Brushy Lake, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moores Mill,
Redstone Arsenal, Meridianville, Priceville and Owens Cross Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 AM CDT for north central,
northeastern and northwestern Alabama...and Middle Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3460 8626 3460 8630 3458 8630 3457 8633
3453 8654 3454 8655 3452 8656 3442 8711
3448 8711 3451 8704 3482 8687 3494 8633
TIME...MOT...LOC 0858Z 248DEG 46KT 3478 8684 3454 8697 3436 8735
HAIL...<.75IN
WIND...60MPH
$$
GH1 follow-up statement
575
WWUS54 KHUN 280927
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
427 AM CDT Sun Mar 28 2021
ALC083-103-280937-
/O.CAN.KHUN.SV.W.0023.000000T0000Z-210328T0945Z/
Limestone AL-Morgan AL-
427 AM CDT Sun Mar 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIMESTONE AND
CENTRAL MORGAN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 AM CDT for north central
and northeastern Alabama...and Middle Tennessee.
LAT...LON 3460 8626 3460 8630 3458 8630 3457 8633
3456 8656 3458 8657 3458 8660 3456 8663
3456 8667 3458 8668 3459 8671 3473 8667
3494 8633
TIME...MOT...LOC 0927Z 248DEG 46KT 3491 8645 3467 8658 3449 8696
$$
ALC071-089-280945-
/O.CON.KHUN.SV.W.0023.000000T0000Z-210328T0945Z/
Jackson AL-Madison AL-
427 AM CDT Sun Mar 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR WEST CENTRAL JACKSON AND CENTRAL MADISON COUNTIES...
At 427 AM CDT, severe thunderstorms were located along a line
extending from New Market to Huntsville to near Hartselle, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Huntsville, Redstone Arsenal, Moores Mill, Owens Cross Roads, Gurley,
Woodville, Alabama A And M University, Marshall Space Flight Center,
University Of Alabama In Huntsville and Paint Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 AM CDT for north central
and northeastern Alabama...and Middle Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3460 8626 3460 8630 3458 8630 3457 8633
3456 8656 3458 8657 3458 8660 3456 8663
3456 8667 3458 8668 3459 8671 3473 8667
3494 8633
TIME...MOT...LOC 0927Z 248DEG 46KT 3491 8645 3467 8658 3449 8696
HAIL...<.75IN
WIND...60MPH
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:52 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 28, 1:52 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 152 AM CDT Sun Mar 28 2021 .NEAR TERM...(Today) Issued at 152 AM CDT Sun Mar 28 2021 Ongoing QLCS will be exiting our southeast counties just after 12Z. Much cooler and drier air will filter into the region today with temperatures only recovering into the lower to middle 60s this afternoon after dropping into the 50s this morning. Gusty northwest winds are expected, with gusts over 20kt at times. .SHORT TERM...(Tonight through Tuesday) Issued at 152 AM CDT Sun Mar 28 2021 As high pressure drops into eastern TN tonight, winds will diminish and good radiational cooling is expected. Lows will dip into the upper 30s, and possibly down to 35-36 degrees in a few spots. The risk of frost is a bit uncertain with only a brief period of temperatures at this level. The day shift may need to add patchy frost in if winds and temperatures are able to drop quicker this evening. Highs on Tuesday should recover nicely into the middle 60s. Will continue to carry a low chance of -SHRA Tuesday afternoon as the sheared trough axis tracks east along the Gulf Coast and then into SC, and a secondary trough axis advances northeast into the TN Valley. .LONG TERM...(Tuesday night through Saturday) Issued at 152 AM CDT Sun Mar 28 2021 The larger scale trough dropping through the upper Midwest into the central Plains will bring a stronger cold front southeast with it. Larger scale warm and moist advection develops in advance of this system Tuesday night into Wednesday, with showers and a few thunderstorms expanding. The cold front will drop southeast through the area Wednesday afternoon. The return of deeper moisture and instability ahead of the front looks limited to modest this far north/northeast, so not as concerned about severe weather at this point. But will need to monitor this trend closely as deep layer bulk shear will be sufficient. Then the main story will be the unseasonably cooler temperatures moving into the region. Frost and possibly freezing temperatures will be possible Thursday through Saturday mornings. The coldest morning looks to be Friday when a freeze is quite possible. Highs Thursday will only be in the lower 50s (upper 40s higher plateau areas). On Friday, highs will only be in the upper 50s to around 60. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1147 PM CDT Sat Mar 27 2021 A line of strong to severe +TS will move rapidly east through north AL and southern middle TN. LLWS will occur ahead of the line. Widespread winds of 30-40kt are expected with the gust front along with temporary IFR conditions due to reduced visibility. Gusts over 50kt are possible with the severe thunderstorms and a Tornado Watch is in effect until 11Z. Behind the line and cold front, winds will shift to the northwest with ceilings improving to VFR by 13-14Z. Scattering and then clearing should take place by late morning or in the afternoon hours. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through this evening for ALZ001>007-009. TN...Flash Flood Watch through this evening for TNZ076-096-097. && NEAR TERM...17 SHORT TERM...17 LONG TERM...17 AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 28, 3:06 AM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 306 AM CDT Sun Mar 28 2021 ALZ001>007-009-TNZ076-096-097-281200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- 306 AM CDT Sun Mar 28 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...TORNADO WATCH 65 IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Today. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch until 6 AM. Flash Flood Watch until 7 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance of thunderstorms exists Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested during the Tornado Watch. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ALZ008-010-016-281200- Marshall-DeKalb-Cullman- 306 AM CDT Sun Mar 28 2021 ...TORNADO WATCH 65 IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... This Hazardous Weather Outlook is for north central Alabama and northeast Alabama. .DAY ONE...Today. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance of thunderstorms exists Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested during the Tornado Watch. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Mar 28, 1:13 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
113 AM CDT Sun Mar 28 2021
ALZ001-002-280700-
Lauderdale AL-Colbert AL-
113 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHWESTERN
COLBERT COUNTIES UNTIL 200 AM CDT...
At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Collinwood to near Midway.
Movement was east at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Florence, Killen, Cherokee, Lexington, St. Florian,
Underwood-Petersville, Waterloo, Green Hill, Riverton and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3501 8820 3500 8728 3481 8763 3474 8812
3489 8810 3492 8816
TIME...MOT...LOC 0613Z 258DEG 48KT 3509 8763 3474 8816
GHSpecial weather statement, Mar 28, 2:18 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
218 AM CDT Sun Mar 28 2021
TNZ076-096-097-280800-
Franklin TN-Moore TN-Lincoln TN-
218 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 300 AM CDT...
At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbyville to 9 miles north of Ardmore.
Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Petersburg, Tims Ford Lake,
Howell, Hurdlow, Mimosa, Smithland and Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3533 8620 3536 8616 3535 8608 3512 8630
3507 8683 3524 8683 3526 8680 3525 8675
3531 8668 3533 8660 3537 8659 3536 8649
3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 0718Z 263DEG 40KT 3547 8653 3512 8689
GHSpecial weather statement, Mar 28, 2:39 AM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Huntsville AL 239 AM CDT Sun Mar 28 2021 ALZ001>004-280830- Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL- 239 AM CDT Sun Mar 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE... COLBERT...NORTHERN FRANKLIN AND WEST CENTRAL LAWRENCE COUNTIES UNTIL 330 AM CDT... At 239 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Cherokee, or 13 miles east of Tishomingo State Park, moving east at 35 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Cherokee, Littleville, Leighton, St. Florian and Malone. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3475 8811 3488 8758 3456 8742 3449 8815 TIME...MOT...LOC 0739Z 258DEG 31KT 3462 8796 GH
Special weather statement, Mar 28, 2:45 AM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Huntsville AL 245 AM CDT Sun Mar 28 2021 ALZ003-004-280830- Lawrence AL-Franklin AL- 245 AM CDT Sun Mar 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND WEST CENTRAL LAWRENCE COUNTIES UNTIL 330 AM CDT... At 244 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Red Bay to near Smithville. Movement was east at 50 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Atwood, Tharptown, Duketon and Rockwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3448 8815 3456 8743 3431 8773 3432 8817 TIME...MOT...LOC 0744Z 252DEG 43KT 3447 8806 3409 8847 GH
Local storm report, Mar 28, 3:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 AM CDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM TSTM WND DMG 6 E SOMERVILLE 34.47N 86.69W
03/28/2021 MORGAN AL PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 12:31 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 44 min |
| Mar 28, 1:13 AM CDT | Special Weather Statement | HUN | Lauderdale | 47 min |
| Mar 28, 1:52 AM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Mar 28, 2:39 AM CDT | Special Weather Statement | HUN | Colbert | 51 min |
| Mar 28, 2:45 AM CDT | Special Weather Statement | HUN | Franklin | 45 min |
| Mar 28, 3:09 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 36 min |
| Mar 28, 3:34 AM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 26 min |
| Mar 28, 4:26 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| Mar 28, 4:46 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Limestone, Madison, Morgan | 44 min |
| Mar 28, 5:02 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 28 min |
| Mar 28, 5:21 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 24 min |
| Mar 28, 5:30 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 30 min |
| Mar 28, 5:41 AM CDT | Areal Flood Warning | HUN | Madison | 3 hr |
| Mar 28, 5:57 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 33 min |
| Mar 28, 6:26 AM CDT | Special Weather Statement | HUN | DeKalb | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.